Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 206, NWS Grand Forks, ND

July 25, 20206 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 25, 2020, 3:13 AM CDT for 6 counties in Minnesota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2020, 3:13 AM CDT (08:13 UTC)
Expired
Jul 25, 2020, 4:15 AM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Becker County, MN, Clearwater County, MN, Hubbard County, MN, Mahnomen County, MN, Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 182 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:10 AM CDTTSTM WND DMG1 W Benedict, MNA FEW TREES BLOWN DOWN BETWEEN KABEKONA LAKE AND BENEDICT LAKE. TIME BASED ON RADAR AND NEARBY WIND SENSOR REPORTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3642 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WUUS53 KFGF 250813
SVRFGF
MNC005-029-057-087-111-159-250915-
/O.NEW.KFGF.SV.W.0206.200725T0813Z-200725T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
313 AM CDT Sat Jul 25 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Hubbard County in north central Minnesota...
  Northern Wadena County in central Minnesota...
  Northeastern Otter Tail County in west central Minnesota...
  Southeastern Mahnomen County in northwestern Minnesota...
  Eastern Becker County in northwestern Minnesota...
  Southern Clearwater County in northwestern Minnesota...

* Until 415 AM CDT.

* At 312 AM CDT, severe thunderstorms were located along a line
  extending from near Tulaby Lake to near Pine Point to near Butler,
  moving east at 45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Park Rapids, Menahga, Plantagenet Lake, Bad Medicine Lake, Akeley,
  Nevis and Lake George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4680 9474 4680 9479 4672 9479 4668 9544
      4704 9545 4729 9579 4741 9517 4741 9467
      4732 9466
TIME...MOT...LOC 0812Z 267DEG 41KT 4721 9558 4706 9543 4672 9532 

HAIL...<.75IN
WIND...70MPH
 
$$

Riddle
2 follow-up statements
266 
WWUS53 KFGF 250840
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
340 AM CDT Sat Jul 25 2020

MNC029-087-250850-
/O.CAN.KFGF.SV.W.0206.000000T0000Z-200725T0915Z/
Mahnomen MN-Clearwater MN-
340 AM CDT Sat Jul 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAHNOMEN AND
SOUTHERN CLEARWATER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4680 9474 4680 9479 4672 9479 4669 9538
      4709 9515 4733 9518 4741 9517 4741 9467
      4731 9466
TIME...MOT...LOC 0840Z 265DEG 40KT 4723 9512 4708 9500 4673 9513 

$$

MNC005-057-111-159-250915-
/O.CON.KFGF.SV.W.0206.000000T0000Z-200725T0915Z/
Hubbard MN-Wadena MN-Otter Tail MN-Becker MN-
340 AM CDT Sat Jul 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR HUBBARD...NORTHERN WADENA...NORTHEASTERN OTTER TAIL AND
SOUTHEASTERN BECKER COUNTIES...

At 340 AM CDT, severe thunderstorms were located along a line
extending from near Lake Itasca to Emmaville to Menahga, moving east
at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Park Rapids, Menahga, Plantagenet Lake, Akeley, Nevis, Lake George
and Huntersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4680 9474 4680 9479 4672 9479 4669 9538
      4709 9515 4733 9518 4741 9517 4741 9467
      4731 9466
TIME...MOT...LOC 0840Z 265DEG 40KT 4723 9512 4708 9500 4673 9513 

HAIL...<.75IN
WIND...60MPH
 
$$

Riddle
074 
WWUS53 KFGF 250913
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
413 AM CDT Sat Jul 25 2020

MNC005-057-111-159-250923-
/O.EXP.KFGF.SV.W.0206.000000T0000Z-200725T0915Z/
Hubbard MN-Wadena MN-Otter Tail MN-Becker MN-
413 AM CDT Sat Jul 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR HUBBARD...NORTHERN WADENA...
NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES WILL EXPIRE
AT 415 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4680 9474 4680 9479 4672 9479 4669 9538
      4709 9515 4733 9518 4741 9517 4741 9467
      4731 9466
TIME...MOT...LOC 0913Z 267DEG 41KT 4725 9458 4710 9446 4675 9460 

$$

Riddle

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:05 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 25, 2:05 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
205 AM CDT Sat Jul 25 2020

.SHORT TERM...(Today through Sunday)
Issued at 205 AM CDT Sat Jul 25 2020

Main concerns will be ongoing convection, and then
additional thunderstorm chances this afternoon/overnight.

Ongoing convection being forced by an 850mb low level jet, which
will continue to veer off to the east/northeast. Radar indicates
this convection is becoming less organized, which makes sense given
decreasing instability and effective shear. Strong wind will
continue to be the main threat, although DCAPE ahead of the
strongest convection likely being diminished due to stratiform
precipitation ahead of convection. Severe threat through the rest
of the morning is very minimal.

Anticipate a break in precipitation once the current activity moves
east given lack of any forcing mechanisms. Airmass remains similar
to yesterday (hot and humid), although slightly less hot and humid
and do not anticipate any heat advisory/warning products needed.

The next chance for thunderstorms will be tied to the advancement of
a cold front (tied to the strong system well north in Canada). Not
quite sure of details yet at this point, but most guidance suggests
timing will be just off, with strongest instability east of low
level convergence and strongest deep layer shear post frontal. By
the time surface convergence from this fropa reaches the area of
strongest instability during the daytime, it will be post sunset.
Thus, SPC marginal risk for severe storms appears reasonable. With
that said, anticipated MLCAPE 1000-1500 J/KG with 30-35 knots
0-6km bulk shear would anticipate a severe storm or two before
sunset (mainly eastern North Dakota). Timing of front will be key,
with faster timing likely leading to greater coverage/stronger
storms.

Sunday...Cooler and drier airmass will have advected into the
region.

.LONG TERM...(Sunday night through Friday)
Issued at 205 AM CDT Sat Jul 25 2020

Impacts for this period appear relatively minor. Guidance is in
decent agreement and confidence is toward the higher end of the
spectrum. Upper level low will propagate eastward across Canada,
well north of the region. With a much cooler and drier airmass
along with ridging across the region, anticipate a relatively
stable weather pattern. Return flow and warmer temperatures
anticipated by the end of the week, although still some
uncertainty how quickly this may happen or if it will happen at
all. Best chances for thunderstorms will be after Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1136 PM CDT Fri Jul 24 2020

Thunderstorm concerns in the overnight period at FAR, BJI, TVF
with mvfr CIGs possible in the wake of the convective activity.
Light winds will turn to the nw late.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...TG
LONG TERM...TG
AVIATION...JK
Hazardous weather outlook, Jul 24, 3:55 PM CDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
355 PM CDT Fri Jul 24 2020

MNZ001>004-007-029-NDZ008-016-026>030-038-039-049-052-053-252100-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
355 PM CDT Fri Jul 24 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Dangerous heat index values around 105 are expected this
afternoon and early evening.

Scattered severe thunderstorms may develop into eastern North
Dakota late this afternoon and spread into parts of west central
and northwest Minnesota this evening. Large hail, damaging winds,
and localized flooding will be the main threats. The severe threat
ends during the evening, however clusters of showers and
thunderstorms will continue through the overnight period.
Localized flooding will continue to be a threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Clusters of showers and thunderstorms will continue to move across
parts of the region Saturday and Saturday night. A few strong to
severe thunderstorms can't be ruled out during the afternoon and
evening. Large hail, damaging winds, and localized flooding would
be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-252100-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
355 PM CDT Fri Jul 24 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

High heat index values around 100 are expected this afternoon and
early evening.

Scattered severe thunderstorms may develop into eastern North
Dakota late this afternoon and spread into parts of west central
and northwest Minnesota this evening. Large hail, damaging winds,
and localized flooding will be the main threats. The severe threat
ends during the evening, however clusters of showers and
thunderstorms will continue through the overnight period.
Localized flooding will continue to be a threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Clusters of showers and thunderstorms will continue to move across
parts of the region Saturday and Saturday night. A few strong to
severe thunderstorms can't be ruled out during the afternoon and
evening. Large hail, damaging winds, and localized flooding would
be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

NDZ006-007-014-015-024-054-252100-
Towner-Cavalier-Benson-Ramsey-Eddy-Western Walsh-
355 PM CDT Fri Jul 24 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms may develop into eastern North
Dakota late this afternoon and spread into parts of west central
and northwest Minnesota this evening. Large hail, damaging winds,
and localized flooding will be the main threats. The severe threat
ends during the evening, however clusters of showers and
thunderstorms will continue through the overnight period.
Localized flooding will continue to be a threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Clusters of showers and thunderstorms will continue to move across
parts of the region Saturday and Saturday night. A few strong to
severe thunderstorms can't be ruled out during the afternoon and
evening. Large hail, damaging winds, and localized flooding would
be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 25, 12:27 AM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1227 AM CDT Sat Jul 25 2020

NDZ049-052-053-250615-
Sargent ND-Richland ND-Ransom ND-
1227 AM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANSOM...WEST
CENTRAL RICHLAND AND SARGENT COUNTIES UNTIL 115 AM CDT...

At 1227 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gwinner, or 44 miles west of Wahpeton, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gwinner, Milnor, Forman, Wyndmere, Rutland, Cogswell and Havana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4594 9801 4595 9801 4636 9769 4636 9697
      4594 9731
TIME...MOT...LOC 0527Z 215DEG 31KT 4620 9754

Lynch
Special weather statement, Jul 25, 12:45 AM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1245 AM CDT Sat Jul 25 2020

MNZ002-003-015-022-027-250630-
West Becker MN-Clay MN-Mahnomen MN-Norman MN-East Polk MN-
1245 AM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...NORMAN...
SOUTH CENTRAL POLK...SOUTHWESTERN MAHNOMEN AND NORTHWESTERN BECKER
COUNTIES UNTIL 130 AM CDT...

At 1245 AM CDT, Doppler radar was tracking a strong thunderstorm over
Borup, or 25 miles northeast of Fargo, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ada, Mahnomen, Twin Valley, Ulen, Waubun, Winger and Gary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4696 9642 4725 9671 4763 9608 4721 9563
TIME...MOT...LOC 0545Z 236DEG 38KT 4715 9647

Lynch
Special weather statement, Jul 25, 1:30 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
130 AM CDT Sat Jul 25 2020

MNZ029-NDZ053-250730-
Wilkin MN-Richland ND-
130 AM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR WILKIN AND CENTRAL RICHLAND
COUNTIES UNTIL 230 AM CDT...

At 129 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colfax to 6 miles northeast of Claire
City. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Colfax and Walcott around 135 AM CDT.
  Christine around 145 AM CDT.
  Wolverton, Abercrombie and McCauleyville around 150 AM CDT.
  Kent around 155 AM CDT.
  Sonora around 205 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4656 9697 4661 9629 4602 9629 4602 9657
      4593 9656 4593 9711
TIME...MOT...LOC 0629Z 263DEG 20KT 4650 9690 4593 9702

JK
Local storm report, Jul 25, 1:37 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
137 AM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     TSTM WND GST     PROSPER                 46.96N 97.02W
07/24/2020  M52 MPH          CASS               ND   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM PROSPER. PEAK WIND MEASURED AT A
            PERSONAL WEATHER STATION.

&&
Local storm report, Jul 25, 1:44 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
144 AM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     KARLSTAD                48.58N 96.52W
07/24/2020  M70.00 MPH       KITTSON            MN   MESONET

            MEASURED WIND GUST AT RAWS STATION KITM5. TIME ESTIMATED
            BASED ON RADAR.

&&

DRIDDLE
Special weather statement, Jul 25, 2:14 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
214 AM CDT Sat Jul 25 2020

MNZ003-027>031-250815-
West Becker MN-East Otter Tail MN-East Becker MN-Clay MN-Wilkin MN-
West Otter Tail MN-
214 AM CDT Sat Jul 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY...NORTHERN OTTER
TAIL...NORTHEASTERN WILKIN AND BECKER COUNTIES UNTIL 315 AM CDT...

At 213 AM CDT, Doppler radar was tracking strong thunderstorms from
near Hawley to Barnesville, or about 25 miles west of Detroit Lakes,
moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Detroit Lakes, Perham, Barnesville, Hawley, Frazee, Lake Lida and
Lake Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4660 9650 4706 9639 4713 9533 4653 9522
TIME...MOT...LOC 0713Z 254DEG 28KT 4669 9630

Riddle

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:14 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake46 min
Jul 24, 10:38 PM CDTSpecial Weather StatementFGFNorman, Polk, Red Lake67 min
Jul 24, 10:52 PM CDTSpecial Weather StatementFGFMarshall, Pennington53 min
Jul 24, 11:02 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake43 min
Jul 24, 11:05 PM CDTSpecial Weather StatementFGFKittson55 min
Jul 24, 11:17 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau58 min
Jul 24, 11:27 PM CDTSpecial Weather StatementFGFRoseau63 min
Jul 24, 11:41 PM CDTSevere Thunderstorm WarningFGFClay64 min
Jul 25, 12:01 AM CDTSevere Thunderstorm WarningFGFNorman44 min
Jul 25, 12:42 AM CDTSevere Thunderstorm WarningFGFClay27 min
Jul 25, 12:45 AM CDTSpecial Weather StatementFGFMahnomen, Norman45 min
Jul 25, 1:30 AM CDTSpecial Weather StatementFGFWilkin60 min
Jul 25, 2:05 AM CDTAreal Flood AdvisoryFGFClay, Norman5 hr
Jul 25, 2:14 AM CDTSpecial Weather StatementFGFBecker61 min
Jul 25, 2:23 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail52 min
Jul 25, 2:31 AM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Polk44 min
Jul 25, 3:00 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wadena60 min
Jul 25, 4:01 AM CDTSevere Thunderstorm WarningFGFWadena44 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.